Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

May 16, 2021Carter County, Oklahoma

NWS Norman, OK issued this special weather statement at May 16, 2021, 4:13 PM CDT for Carter County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 4:13 PM CDT (21:13 UTC)
Expired
May 16, 2021, 4:45 PM CDT
In force
32 min
Issued by
NWS Norman, OK

County Carter County, OK

The radar

The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 402 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS84 KOUN 162113
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
413 PM CDT Sun May 16 2021
 
OKZ039>041-045-046-162145-
Stephens OK-Carter OK-Garvin OK-Murray OK-Jefferson OK-
413 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens...
northwestern Carter...southern Garvin...western Murray and
northeastern Jefferson Counties Until 445 PM CDT...

AT 412 PM CDT, strong thunderstorms were along a line extending from
4 miles northwest of Tatums to 4 miles southwest of Ratliff City to 
3 miles south of Loco, moving east at 25 MPH. These storms have a 
history of producing brief funnel clouds.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage... 

Locations impacted include...
Healdton, Wynnewood, Wilson, Elmore City, Katie, Foster, Tatums,
Loco, Ratliff City, Graham, Pooleville, Hennepin, Milo, Fox and
Pernell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3472 9707 3445 9720 3420 9739 3419 9779
      3438 9765 3464 9755
TIME...MOT...LOC 2112Z 259DEG 21KT 3453 9750 3440 9757 3427 9767 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 16, 3:17 PM CDT, 56 minutes earlier.

Area forecast discussion, May 16, 3:17 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
317 PM CDT Sun May 16 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 148 PM CDT Sun May 16 2021

Heavy rainfall associated with the northeastward-moving MCV has
decreased over central Oklahoma. Isolated shower and thunderstorm
development will continue through the afternoon over southwestern
and south-central Oklahoma, but with smaller coverage than
earlier. The extant flood watch for central and southern Oklahoma
will continue. Residual parts of storms that form on the NM dry
line today may make it as far as western Oklahoma with the
scenario of another MCV tomorrow morning just as likely. These
various convective initiators in the very humid air mass leads to
high pops tonight and through mid-day Monday.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 315 PM CDT Sun May 16 2021

The wet pattern continues into the extended period as a slow moving
trough inches closer and weakens through midweek. Several rounds of
convection and heavy rainfall are likely, but pinpointing exact
timing and location will be difficult and likely dependant on
previous day's convection. It appears a round of storms is likely to
develop across the TX panhandle Monday afternoon and track across
our area Monday night. The risk of severe storms will likely be
highest across southwestern OK and western north TX where
instability will be highest. Messy storm modes are expected owing to
relatively weak mid livel flow and the fact that by the time storms
enter our area they are likely to have congealed into clusters or
line segments, perhaps with embedded supercell structures. A risk
for large hail and damaging winds will accompany these storms, with
perhaps a tornado or two possible, again mainly across our
southwestern counties. Flooding will continue to be a concern as
well with unseasonably high moisture available. The above scenario
is all contingent on sufficient airmass recovery out west in the
wake of the convection Monday morning, so expect future changes
to the forecast as the evolution of tonight's convection becomes
more clear.

By Tuesday the mid to upper flow becomes more meridional and PWATs
surge to 1.5 to near 2". This will likely lead to an increased
flood threat across portions of central, southern, and
southeastern OK where convection will either be ongoing or is
expected to develop and training storms are likely. As the main
upper wave approaches late Tuesday, renewed convective
development is also possible over western portions of the area.

By Wednesday it appears the axis of heaviest rainfall may shift just
to the south and east of our area into eastern OK and TX. However,
with the upper trough still lingering just to our west and plenty of
available mositure at least scattered showers and storms are likely
to continue through the day. The trough weakens and lifts northward
Thursday and Friday but our area still remains between a larger
trough over the western US and a ridge centered over the eastern US.
This will keep a moist airmass in place with chances for showers and
thunderstorms each day into next weekend, with the highest
chances across central and heastern portions of the area.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 148 PM CDT Sun May 16 2021

Rain and thunderstorms along with conditions between IFR and MVFR
are likely into this evening over central and northern Oklahoma
with an exiting upper-level feature. Later tonight, rain and
thunderstorms may move into western Oklahoma with ceilings
lowering to IFR throughout central Oklahoma with MVFR ceilings to
the west.

&&

.UPPER AIR...
Issued at 345 AM CDT Sun May 16 2021

An Upper Air flight is currently not planned today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  77  63  73 /  70  50  80  80
Hobart OK         61  80  61  76 /  70  30  80  70
Wichita Falls TX  64  82  65  76 /  60  50  80  80
Gage OK           58  79  57  76 /  70  30  80  60
Ponca City OK     61  77  61  76 /  70  40  80  80
Durant OK         64  78  65  74 /  60  80  70  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
     034>048-050>052.

TX...Flood Watch through Wednesday morning for TXZ085-086-088>090.

&&

SHORT TERM...09
LONG TERM....08
AVIATION...09
Hazardous weather outlook, May 16, 9:35 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
935 AM CDT Sun May 16 2021

OKZ004>048-050>052-TXZ083>090-171445-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
935 AM CDT Sun May 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated severe thunderstorms are possible through the afternoon
mainly across portions of southern and central Oklahoma and
western north Texas. If a few storms do become severe, hail up to
quarter size and wind gusts to 60 mph will be the primary threats.

By mid to late evening, thunderstorms may move out of the Texas
panhandle and into western and southwestern Oklahoma, and western
north Texas. Damaging wind gusts up to 70 mph will be the main
threat, although large hail is also possible. Storms will weaken
but could still result in strong wind gusts well into the night
as they move eastward toward central Oklahoma.

.Heavy Rainfall...
Localized flooding will be possible through tonight mainly across
portions of central and southern Oklahoma.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances will continue thru Saturday. Severe
thunderstorm chances return early Monday evening to the western
half of Oklahoma and western north Texas. Very large hail up to
the size of baseballs, damaging winds exceeding 70 mph, and
perhaps a tornado or two will be possible.

Strong to severe thunderstorms will be possible Tuesday and
Wednesday. Hail and gusty winds could accompany any of the
stronger thunderstorms.

.Heavy Rainfall...
Flooding will be possible mainly along and south of Interstate 44
Monday thru at least Wednesday. Many locations across this region
could receive over 3 inches of total rainfall by the end of the
week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 16, 3:39 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
339 PM CDT Sun May 16 2021

OKZ039-044-045-TXZ090-162115-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-
339 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
southwestern Stephens...northwestern Jefferson and north central Clay
Counties Until 415 PM CDT...

AT 337 PM CDT, a strong thunderstorm was located near Cookietown,
moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Walters, Temple, Byers, Randlett, Hastings, Cookietown, Waurika Lake
and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3417 9852 3434 9848 3435 9802 3405 9809
TIME...MOT...LOC 2037Z 280DEG 24KT 3425 9842

11
Special weather statement, May 16, 3:40 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
340 PM CDT Sun May 16 2021

OKZ039-045-162115-
Stephens OK-Jefferson OK-
340 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens and
northeastern Jefferson Counties Until 415 PM CDT...

AT 337 PM CDT, a strong thunderstorm was located 7 miles west of
Loco, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Velma and Loco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3436 9791 3446 9764 3420 9756 3418 9785
TIME...MOT...LOC 2037Z 255DEG 8KT 3429 9780

11
Special weather statement, May 16, 3:49 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT Sun May 16 2021

OKZ037-TXZ085-086-162115-
Tillman OK-Wichita TX-Wilbarger TX-
349 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Tillman...
northwestern Wichita and east central Wilbarger Counties Until 415 PM
CDT...

AT 348 PM CDT, a thunderstorm capable of producing a tornado was
located near Davidson, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Davidson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3419 9919 3428 9915 3424 9886 3409 9897
TIME...MOT...LOC 2048Z 295DEG 14KT 3422 9913

11
Special weather statement, May 16, 3:59 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
359 PM CDT Sun May 16 2021

OKZ030-031-162130-
Pottawatomie OK-Seminole OK-
359 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Pottawatomie and
central Seminole Counties Until 430 PM CDT...

AT 358 PM CDT, a strong thunderstorm was located near St. Louis,
moving east at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Seminole, Konawa, Maud, Bowlegs, St. Louis and Lima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3494 9687 3511 9693 3530 9659 3499 9649
TIME...MOT...LOC 2058Z 253DEG 17KT 3505 9682

11
Special weather statement, May 16, 4:06 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
406 PM CDT Sun May 16 2021

OKZ039-162130-
Stephens OK-
406 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Stephens County Until 430
PM CDT...

AT 404 PM CDT, a strong thunderstorm was located 5 miles southeast of
Duncan, moving east at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Duncan, Comanche, Velma and Loco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3436 9799 3454 9799 3459 9762 3432 9761
TIME...MOT...LOC 2104Z 268DEG 17KT 3445 9791

11
Special weather statement, May 16, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
413 PM CDT Sun May 16 2021

OKZ039>041-045-046-162145-
Stephens OK-Carter OK-Garvin OK-Murray OK-Jefferson OK-
413 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens...
northwestern Carter...southern Garvin...western Murray and
northeastern Jefferson Counties Until 445 PM CDT...

AT 412 PM CDT, strong thunderstorms were along a line extending from
4 miles northwest of Tatums to 4 miles southwest of Ratliff City to
3 miles south of Loco, moving east at 25 MPH. These storms have a
history of producing brief funnel clouds.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Healdton, Wynnewood, Wilson, Elmore City, Katie, Foster, Tatums,
Loco, Ratliff City, Graham, Pooleville, Hennepin, Milo, Fox and
Pernell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3472 9707 3445 9720 3420 9739 3419 9779
      3438 9765 3464 9755
TIME...MOT...LOC 2112Z 259DEG 21KT 3453 9750 3440 9757 3427 9767

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:36 AM CDTFlood WatchOUNAtoka, Bryan, Caddo, Canadian, Carter, Cleveland and 25 more3 days
May 16, 12:38 PM CDTAreal Flood AdvisoryOUNCleveland, Grady, McClain, Oklahoma3 hr
May 16, 12:48 PM CDTAreal Flood AdvisoryOUNComanche, Grady, Stephens4 hr
May 16, 12:52 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Carter, Coal, Johnston, Marshall and 2 more3 hr
May 16, 1:13 PM CDTAreal Flood WarningOUNCleveland, Oklahoma4 hr
May 16, 3:19 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Oklahoma4 hr
May 16, 3:27 PM CDTAreal Flood AdvisoryOUNCleveland, Garvin, Grady, McClain, Pontotoc, Pottawatomie and 2 more5 hr
May 16, 3:39 PM CDTSpecial Weather StatementOUNCotton36 min
May 16, 3:40 PM CDTSpecial Weather StatementOUNStephens35 min
May 16, 3:49 PM CDTSpecial Weather StatementOUNTillman26 min
May 16, 3:59 PM CDTSpecial Weather StatementOUNSeminole31 min
May 16, 4:06 PM CDTSpecial Weather StatementOUNStephens24 min
May 16, 4:15 PM CDTSpecial Weather StatementOUNJefferson15 min
May 16, 4:17 PM CDTSpecial Weather StatementOUNPontotoc28 min
May 16, 4:30 PM CDTTornado WarningOUNCarter, Jefferson, Stephens30 min
May 16, 4:38 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Love, Murray, Pontotoc and 1 more52 min
May 16, 4:45 PM CDTSpecial Weather StatementOUNSeminole30 min
May 16, 5:19 PM CDTFlash Flood WarningOUNJefferson, Stephens3 hr
May 16, 5:22 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love38 min
May 16, 5:25 PM CDTAreal Flood AdvisoryOUNCarter, Murray, Stephens3 hr
May 16, 5:57 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Marshall78 min
May 16, 6:16 PM CDTAreal Flood AdvisoryOUNJefferson3 hr
May 16, 6:42 PM CDTFlash Flood WarningOUNJefferson3 hr
May 16, 5:12 PM CDTSpecial Weather StatementOUNHardeman33 min
May 16, 5:26 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger49 min
May 16, 5:37 PM CDTSevere Thunderstorm WarningOUNHardeman53 min
May 16, 5:53 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger42 min
May 16, 6:13 PM CDTSevere Thunderstorm WarningOUNHardeman47 min
May 16, 6:48 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman42 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.